Alert archive / Texas / Tornado Warnings in 2017
Tornado Warning 5, NWS San Angelo, TX
NWS San Angelo, TX issued this tornado warning at Mar 28, 2017, 5:41 PM CDT for Haskell County, Jones County, Shackelford County, Texas. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 28, 2017, 5:41 PM CDT (22:41 UTC)
- Expired
- Mar 28, 2017, 6:15 PM CDT
- In force
- 34 min
- Issued by
- NWS San Angelo, TX
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 1.75 in
Counties Haskell County, TX, Jones County, TX, Shackelford County, TX
The radar
The Dyess AFB radar (KDYX), 57 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 28, 5:43 PM CDT | TORNADO | 1 S Funston, TX | CONE WITH HORIZONTAL VORTEX AND DEBRIS |
| Mar 28, 6:10 PM CDT | TORNADO | 3 Nw Avoca, TX | LARGE TORNADO ON THE GROUND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 28, 1:51 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
| Mar 28, 3:40 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 10.7 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 772 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 229 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted.
506
WFUS54 KSJT 282241
TORSJT
TXC207-253-417-282315-
/O.NEW.KSJT.TO.W.0005.170328T2241Z-170328T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service San Angelo TX
541 PM CDT TUE MAR 28 2017
The National Weather Service in San Angelo has issued a
* Tornado Warning for...
Southern Haskell County in west central Texas...
Northeastern Jones County in west central Texas...
Northwestern Shackelford County in west central Texas...
* Until 615 PM CDT
* At 540 PM CDT, a confirmed tornado was located near Avoca, or 7
miles south of Stamford, moving northeast at 35 mph.
HAZARD...Damaging tornado and golf ball size hail.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* The tornado will be near...
Stamford and Lake Stamford Marina around 555 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Funston and The Intersection Of US-180 And Farm Road 600.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3303 9947 3302 9947 3267 9976 3269 9995
3308 9988
TIME...MOT...LOC 2240Z 202DEG 61KT 3284 9979
TORNADO...OBSERVED
HAIL...1.75IN
$$
Woodward1 follow-up statement
273
WWUS54 KSJT 282251
SVSSJT
Severe Weather Statement
National Weather Service San Angelo TX
551 PM CDT TUE MAR 28 2017
TXC417-282259-
/O.CAN.KSJT.TO.W.0005.000000T0000Z-170328T2315Z/
Shackelford TX-
551 PM CDT TUE MAR 28 2017
...THE TORNADO WARNING FOR NORTHWESTERN SHACKELFORD COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 1100 PM CDT for west central
Texas.
LAT...LON 3303 9947 3302 9947 3295 9955 3296 9962
3290 9961 3274 9980 3277 9992 3308 9988
TIME...MOT...LOC 2249Z 195DEG 47KT 3291 9977
$$
TXC207-253-282315-
/O.CON.KSJT.TO.W.0005.000000T0000Z-170328T2315Z/
Haskell TX-Jones TX-
551 PM CDT TUE MAR 28 2017
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR SOUTHERN
HASKELL AND NORTHEASTERN JONES COUNTIES...
At 549 PM CDT, a confirmed tornado was located near Stamford, moving
north at 35 mph.
HAZARD...Damaging tornado and golf ball size hail.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornado will be near... Stamford and Lake Stamford Marina
around 600 PM CDT. Residents in Stamford should TAKE COVER!
Other locations impacted by this tornadic thunderstorm include
Funston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3303 9947 3302 9947 3295 9955 3296 9962
3290 9961 3274 9980 3277 9992 3308 9988
TIME...MOT...LOC 2249Z 195DEG 47KT 3291 9977
TORNADO...OBSERVED
HAIL...1.75IN
$$
WoodwardWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Mar 28, 3:28 PM CDT, 2 hours 13 minutes earlier.
Area forecast discussion, Mar 28, 3:28 PM CDT, 2 hours 13 minutes before
Area Forecast Discussion National Weather Service San Angelo TX 328 PM CDT Tue Mar 28 2017 .SHORT TERM... (Tonight and Wednesday) ...Severe weather expected this afternoon and tonight... There is a moderate risk of severe weather this afternoon and overnight along and north of I-20; with an elevated risk across the rest of West Central Texas. Scattered thunderstorms are expected to develop from Ozona to San Angelo to Brownwood, then northward into the Big Country this afternoon. Large hail, damaging winds, and localized flooding are possible. There is also the threat of an isolated tornado this afternoon and evening, mainly in the Big Country. A second line of thunderstorms will move east from the Permian Basin...into western sections of the Concho Valley and Big Country this evening, then across the rest of West Central Texas overnight. This second line of storms should be along a Sonora to San Angelo to Abilene line 9 to 11 PM. Winds will shift southwest after the line of storms moves through. Severe weather is also expected with this second line. A very unstable atmosphere is in place with MUCAPES of 3000 J/KG along with 0-6 KM bulk shear values of 45 to 60 KTS. Storms should exit eastern counties by daybreak Wednesday. A few wraparound showers are possible Wednesday afternoon, north of I-20, as the upper low moves east across North Texas. Downslope southwest to west winds should allow temperatures to rise into the upper 70s to lower 80s. 04 .LONG TERM... (Wednesday Night through Tuesday) Some wrap-around showers and thunderstorms will be possible across the northern Big Country Wedneday night as an upper low moves east our of the Panhandle. Highs on Wednesday will be in the mid 70 to upper 70s across the northern half of the area to near 80 over the southern half of the area. A cold front will move through the region Wednesday night with morning lows on Thursday in the upper 40s. Slightly cooler temperatures are expected behind the cold front on Thursday, with highs in the low to mid 70s. Upper level ridging will build into the area in the wake of the exiting upper low with dry conditions and afternoon highs warming into the mid and upper 80s on Friday. The next upper level low will move over New Mexico on Saturday bringing southwest winds aloft over the forecast area. There will be a chance of showers and thunderstorms over most of the forecast area Saturday through Sunday night as the upper low moves across the forecast area. Saturday highs will be around 80s with lower 70s on Sunday behind a Pacific cold front.Saturday and Sunday lows will be in the mid 50s. Monday and Tuesday will be dry with morning lows in the lower 50s. Afternoon highs on Monday and Tuesday will warm into the upper 70s and lower 80s. 15 && .PRELIMINARY POINT TEMPS/POPS... Abilene 54 77 48 72 / 80 10 10 0 San Angelo 53 80 48 78 / 80 5 0 0 Junction 54 81 49 76 / 90 5 5 0 Brownwood 54 79 49 73 / 90 10 5 5 Sweetwater 53 74 46 74 / 70 20 10 0 Ozona 52 78 48 77 / 80 5 0 0 && .SJT WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Mar 28, 1:06 PM CDT, 4 hours 35 minutes before
Hazardous Weather Outlook National Weather Service SAN ANGELO TX 106 PM CDT Tue Mar 28 2017 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-291815- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 106 PM CDT Tue Mar 28 2017 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...This Afternoon and Tonight There is a moderate risk of severe thunderstorms this afternoon and evening in the Big Country, along and north of I-20. There is an enhanced risk of severe storms across the rest of West Central Texas this afternoon and overnight. Scattered thunderstorms, some severe, are expected to develop along and north of Sterling City...Ballinger...Brownwood line after 3 PM this afternoon. Large hail, damaging winds and localized flooding is possible. An isolated tornado is also possible. A second, north to south line of severe storms, is expected to develop early this evening in Crockett county, western Concho valley and Big Country...then move east across West Central Texas overnight. These storms will also be capable of large hail, damaging winds and localized flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Another round of strong to severe thunderstorms is possible Saturday night through Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon into the evening hours.
In the hours before
Local storm report, Mar 28, 5:01 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
501 PM CDT TUE MAR 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM TORNADO 4 WSW TYE 32.44N 99.94W
03/28/2017 TAYLOR TX TRAINED SPOTTER
BRIEF TOUCHDOWN OBSERVED BY DYESS AFB
&&
EVENT NUMBER SJT1700014
WILEYSpecial weather statement, Mar 28, 5:27 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service San Angelo TX
527 PM CDT TUE MAR 28 2017
TXZ064-282315-
Sterling TX-
527 PM CDT TUE MAR 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN STERLING COUNTY UNTIL
615 PM CDT...
At 527 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Sterling City, moving northeast at 30 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northern Sterling
County.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
west central Texas.
LAT...LON 3209 10083 3208 10082 3183 10094 3183 10126
3208 10127
TIME...MOT...LOC 2227Z 213DEG 24KT 3197 10115
MCLocal storm report, Mar 28, 5:29 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
529 PM CDT TUE MAR 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM HAIL NOLAN 32.28N 100.24W
03/28/2017 E0.75 INCH NOLAN TX TRAINED SPOTTER
&&
EVENT NUMBER SJT1700015
WILEYLocal storm report, Mar 28, 5:30 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
530 PM CDT TUE MAR 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM HAIL 3 S FUNSTON 32.71N 99.80W
03/28/2017 E1.75 INCH JONES TX TRAINED SPOTTER
&&
EVENT NUMBER SJT1700016
WILEYLocal storm report, Mar 28, 5:37 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
537 PM CDT TUE MAR 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM TORNADO 3 S FUNSTON 32.71N 99.80W
03/28/2017 JONES TX TRAINED SPOTTER
&&
EVENT NUMBER SJT1700017
WILEYLocal storm report, Mar 28, 5:38 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
538 PM CDT TUE MAR 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM HAIL 6 ESE SWEETWATER 32.44N 100.31W
03/28/2017 E1.00 INCH NOLAN TX TRAINED SPOTTER
&&
EVENT NUMBER SJT1700018
WILEYThe office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 2:11 PM CDT | Severe Thunderstorm Warning | SJT | Crockett | 21 min |
| Mar 28, 2:50 PM CDT | Special Weather Statement | SJT | Runnels | 25 min |
| Mar 28, 3:01 PM CDT | Severe Thunderstorm Warning | SJT | Coke, Nolan, Runnels, Taylor | 44 min |
| Mar 28, 3:36 PM CDT | Special Weather Statement | SJT | Nolan | 39 min |
| Mar 28, 3:38 PM CDT | Severe Thunderstorm Warning | SJT | Runnels, Taylor | 52 min |
| Mar 28, 4:02 PM CDT | Severe Thunderstorm Warning | SJT | Fisher | 43 min |
| Mar 28, 4:07 PM CDT | Severe Thunderstorm Warning | SJT | Fisher, Jones | 38 min |
| Mar 28, 4:10 PM CDT | Tornado Warning | SJT | Nolan, Taylor | 35 min |
| Mar 28, 4:30 PM CDT | Tornado Warning | SJT | Fisher, Jones | 30 min |
| Mar 28, 4:38 PM CDT | Severe Thunderstorm Warning | SJT | Sterling | 52 min |
| Mar 28, 4:38 PM CDT | Tornado Warning | SJT | Jones, Taylor | 37 min |
| Mar 28, 5:05 PM CDT | Severe Thunderstorm Warning | SJT | Fisher, Jones, Nolan, Taylor | 40 min |
| Mar 28, 5:15 PM CDT | Tornado Warning | SJT | Jones, Shackelford | 30 min |
| Mar 28, 5:27 PM CDT | Special Weather Statement | SJT | Sterling | 48 min |
| Mar 28, 5:38 PM CDT | Severe Thunderstorm Warning | SJT | Haskell | 52 min |
| Mar 28, 5:42 PM CDT | Severe Thunderstorm Warning | SJT | Haskell, Jones | 48 min |
| Mar 28, 5:47 PM CDT | Special Weather Statement | SJT | Fisher | 43 min |
| Mar 28, 6:08 PM CDT | Tornado Warning | SJT | Haskell, Jones | 37 min |
| Mar 28, 6:13 PM CDT | Severe Thunderstorm Warning | SJT | Sterling | 47 min |
| Mar 28, 6:35 PM CDT | Tornado Warning | SJT | Haskell | 40 min |
| Mar 28, 6:37 PM CDT | Areal Flood Advisory | SJT | Haskell | 3 hr |
Nearby
Tornado Warnings in Texas, 2017Every tornado warning in 2017Tornadoes in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.